Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO

August 12, 2004Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 12, 2004, 5:13 PM MDT for Park County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 5:13 PM MDT (23:13 UTC)
Expired
Aug 12, 2004, 6:15 PM MDT
In force
62 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Park County, CO

The radar

The Denver radar (KFTG), 128 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 122313
SVRBOU
COC093-130015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PARK COUNTY IN CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF HARTSEL...OR ABOUT 53 MILES
  WEST OF COLORADO SPRINGS...MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...11-MILE
CANYON RESERVOIR...GUFFEY...HARTSEL AND WILKERSON PASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3919 10555 3919 10588 3873 10585 3873 10536

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:40 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 12, 3:40 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT THU AUG 12 2004

.SHORT TERM DISCUSSION...A COOLER AND STABLE AIR MASS REMAINS IN
PLACE OVER THE FORECAST AREA.  THE ONLY DEEP CONVECTION WE HAVE SEEN
THIS AFTERNOON IS OVER THE CENTRAL MOUNTAINS.  MODERATE
NORTHWESTERLY FLOW ALOFT IS MOVING THE CONVECTION DOWNSTREAM RAPIDLY
WHERE IT IS DISSIPATING AS IT MOVES OFF THE HIGHER TERRAIN.  EXPECT
ALL THE CLOUDINESS TO DISSIPATE AFTER THE SUN GOES DOWN.  FOR
FRIDAY...THE STRONG SURFACE HIGH OVER THE NORTHERN AND CENTRAL
PLAINS WILL KEEP WEAK EASTERLY FLOW ACROSS THE EASTERN PLAINS.  IT
DOES NOT APPEAR THAT ENOUGH MOISTURE WILL ADVECT INTO THE AREA TO
INCREASE THE CHANCES FOR SHOWERS.  EVEN IF THE LOW LEVEL MOISTURE
DOES INCREASE...IT WILL BE TOO COOL FOR THE AIR MASS TO
DESTABILIZE.  THE ONLY PLACE TO SEE ANY SHOWERS WILL ONCE AGAIN BE
OVER THE HIGHER TERRAIN OF THE MOUNTAINS AND FOOTHILLS...ABOVE LOW
LEVEL INVERSIONS AND WHERE SURFACE HEATING WILL BE STRONGER.  DID
NOT NEED TO MAKE MANY CHANGES TO THE PRIOR GRIDDED FORECAST
PACKAGE.

.LONG TERM DISCUSSION...INCREASING CONFIDENCE IN MODEL SOLUTIONS
WHICH KEEP A FAIRLY STRONG UPSTREAM RIDGE THIS WEEKEND...THEN
GRADUALLY FLATTEN IT BY MIDWEEK. ONLY A MODEST INCREASE IN MOISTURE
AS THE RIDGE BREAKS DOWN AS FLOW IS WEAK...BUT THERE WILL BE AN
EVENTUAL INCREASE IN CONVECTION. THERE COULD BE ONE OR TWO
TRANSITION DAYS WITH SOME DRY THUNDERSTORMS IN THE MOUNTAINS...BUT
NOT LOOKING LIKE A BIG OUTBREAK. FIRE DANGERS STILL MODERATE EXCEPT
NORTH AND MIDDLE PARKS. SOME QUESTION AS TO MOISTURE RETURN ON THE
PLAINS...PUT ISOLATED STORMS BACK IN ON SAT AS MOISTURE IS NOT GOING
THAT FAR AWAY AND DIURNAL UPSLOPE MAY MAINTAIN THE LOW LEVEL
MOISTURE THERE AS IT WARMS UP. SOME COOLING INTO THE MIDDLE OF NEXT
WEEK BUT IT MAY JUST BE FROM INCREASED MOISTURE...SHORTWAVES COMING
OVER THE DEAMPLIFYING RIDGE WILL STAY WELL NORTH AND SHOULD NOT
PRODUCE A GREAT DEAL OF COOLING. TWEAKED TEMPERATURES SOME BUT NO
BIG TRENDS...MAINLY REFLECTING COOLER LOWS IN THE PLATTE VALLEY AND
THE MOUNTAIN VALLEYS. THE NIGHTS ARE GETTING LONGER AND THERE WERE
SOME UPPER 20S THIS MORNING.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DANKERS/GIMMESTAD
Hazardous weather outlook, Aug 12, 11:02 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT THU AUG 12 2004

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY...MAINLY OVER AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GIMMESTAD

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.